Format

Send to

Choose Destination

Corneal epithelial dysplasia after trifluridine use.

Abstract

Prolonged topical trifluridine treatment of herpes simplex keratitis in three elderly patients produced slightly raised dysplastic corneal epithelial lesions. The involved epithelium had a ground-glass appearance and exhibited opaque cells, edema, and spindle-shaped surface cells. Histopathology demonstrated severe cellular atypism, loss of cell polarity, dyskeratosis, parakeratosis, and a few mitotic figures. The pathological change was apparently intraepithelial. After scraping, the edema and opaque cells in the regenerated epithelium gradually disappeared in 3-4 months on cessation of trifluridine therapy. In one patient recurrence of dendritic keratitis, 5 weeks after scraping, was treated by topical bromovinyldeoxyuridine eye drops. Since severe epithelial dysplasia may represent a precancerous condition, prolonged use of trifluridine should be avoided.

PMID:
6403411
DOI:
10.1007/bf02307009
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center